General Relativity and Gravitation

, Volume 27, Issue 1, pp 71–84 | Cite as

Uniqueness of complete spacelike hypersurfaces of constant mean curvature in generalized Robertson-Walker spacetimes

  • Luis J. Alías
  • Alfonso Romero
  • Miguel Sánchez


A new technique is introduced in order to solve the following question:When is a complete spacelike hypersurface of constant mean curvature in a generalized Robertson-Walker spacetime totally umbilical and a slice? (Generalized Robertson-Walker spacetimes extend classical Robertson-Walker ones to include the cases in which the fiber has not constant sectional curvature.) First, we determine when this hypersurface must be compact. Then, all these compact hypersurfaces in (necessarily spatially closed) spacetimes are shown to be totally umbilical and, except in very exceptional cases, slices. This leads to proof of a new Bernstein-type result. The power of the introduced tools is also shown by reproving and extending several known results.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bartnik, R. (1984).Commun. Math. Phys. 94, 155.CrossRefGoogle Scholar
  2. 2.
    Brill, D., and Flaherty, F. (1976).Commun. Math. Phys. 50, 157.CrossRefGoogle Scholar
  3. 3.
    do Carmo, M. P. (1992).Riemannian Geometry (Birkhäuser, Boston).Google Scholar
  4. 4.
    Cheng, S. Y., and Yau, S. T. (1976).Ann. of Math. 104, 407.Google Scholar
  5. 5.
    Choquet-Bruhat, Y. (1975)Comptes Rend. Acad. Sci. (Paris) Serie A 281, 577.Google Scholar
  6. 6.
    Choquet-Bruhat, Y. (1976).Ann. Scuola Norm. Sup. Pisa 3, 361.Google Scholar
  7. 7.
    Hawking, S. W., and Ellis, G. F. R. (1973).The Large Scale Structure of Space-Time (Cambridge University Press, Cambridge).Google Scholar
  8. 8.
    Marsden, J. E., and Tipler, F. J. (1980)Phys. Rep. 66, 109.Google Scholar
  9. 9.
    Nishikawa, S. (1984).Nagoya Math. J. 95, 117.Google Scholar
  10. 10.
    O'Neill, B. (1983).Semi-Riemannian geometry with applications to relativity (Academic Press, New York).Google Scholar
  11. 11.
    Romero, A., and Sánchez, M. (1994).Geom. Dedicata 50, to appear.Google Scholar

Copyright information

© Plenum Publishing Corporation 1995

Authors and Affiliations

  • Luis J. Alías
    • 1
  • Alfonso Romero
    • 2
  • Miguel Sánchez
    • 2
  1. 1.Departamento de MatemàticasUniversidad de MurciaEspinardoSpain
  2. 2.Departamento de Geometría y TopologíaUniversidad de GranadaGranadaSpain

Personalised recommendations